[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.21. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 22, 1974

Reducing Side Effects in Ketamine Anesthesia

Author Affiliations

University of Michigan Medical Center Ann Arbor

JAMA. 1974;229(4):392. doi:10.1001/jama.1974.03230420014008
Abstract

To the Editor.—  The report on the work of Dr. Albin and associates in the MEDICAL NEWS section (226:414, 1973) indicated that the duration of ketamine hydrochloride anesthesia in dogs can be shortened, and recovery of good gait can be accelerated by tetrahydroaminacrine (THA) which is an acetylcholinesterase inhibitor. Since tetrahydroaminacrine antagonized automic, central, and motor activity induced by ketamine equally well, it is likely that ketamine exerts its effect by the same mechanism, possibly by a central cholinergic mechanism at all three sites.1As we reported earlier, ketamine first activates and, in larger doses, inhibits human plasmacholinesterase activity.2 Therefore, we postulated that a central cholinergic mechanism, which in turn may cause release of norepinephrine in some brain areas, may be responsible for all the side effects associated with intravenous ketamine administration.3 In relation to the hallucinations induced by ketamine, it is of interest that some hallucinogenic

×